Alert archive / New Mexico / River Flood Warnings in 2017

River Flood Warning 1, NWS Albuquerque, NM

April 20, 2017Rio Arriba County, New Mexico

NWS Albuquerque, NM issued this river flood warning at Apr 20, 2017, 7:38 AM MDT for Rio Arriba County, New Mexico. It took effect at Apr 21, 2017, 7:18 AM MDT. It was in force for 4 days.

The area

The outline as issued.

The facts

Issued
Apr 20, 2017, 7:38 AM MDT (13:38 UTC)
In effect from
Apr 21, 2017, 7:18 AM MDT
Expired
Apr 25, 2017, 12:00 PM MDT
In force
4 days
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
Minor

County Rio Arriba County, NM

The radar

The Albuquerque radar (KABX), 141 km from the middle of the area, began a volume at 13:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rio Ojo Caliente below La Madera (LMDN5).

Action stage
6.5 ft
Minor stage
7 ft
Moderate stage
9 ft
Major stage
10 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08289000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

317 
WGUS45 KABQ 201338
FLWABQ
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Albuquerque NM
738 AM MDT Thu Apr 20 2017

...The National Weather Service in Albuquerque has issued a flood 
warning for the following rivers in New Mexico... 

  Rio Ojo Caliente Below La Madera affecting Rio Arriba County
 
Above normal snowpack and warm temperatures is causing flooding
along the Rio Ojo Caliente below La Madera. The river will flucuate 
around flood stage through the weekend due the increase in snowmelt 
during daytime hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional information is available at 
water.weather.gov/ahps2/index.php?wfo=abq.

Stay tuned to NOAA weather radio or other media outlets for the 
latest information on this situation.

&&

NMC039-211338-
/O.NEW.KABQ.FL.W.0001.170422T0000Z-170425T1800Z/
/LMDN5.1.ER.170422T0000Z.170425T0000Z.170425T0600Z.NR/
738 AM MDT Thu Apr 20 2017

The National Weather Service in Albuquerque has issued a 

* Flood Warning for 
  The Rio Ojo Caliente Below La Madera.
* from Friday evening to Tuesday afternoon...Or until the warning is 
  cancelled.
* At  7:00 AM Thursday the stage was 6.7 feet.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tomorrow evening and continue 
  to rise to near 7.1 feet by Monday evening. The river will fall 
  below flood stage by early Tuesday morning.
* Impact...At 7.0 feet...Farm and pasture land is being inundated, and
  irrigation channels and gates may be severly damaged if high flows 
  persist.
* Flood history...This crest compares to a previous crest of 7.2 feet 
  on Jun 29 2000.


&&

LAT...LON 3638 10603 3621 10602 3610 10614 3612 10615
 3625 10608 3638 10607            



$$

54/Fontenot
3 follow-up statements
064 
WGUS85 KABQ 211318
FLSABQ
Flood Statement
National Weather Service Albuquerque NM
718 AM MDT Fri Apr 21 2017

...The flood warning continues for the following rivers in New 
Mexico...
 
  Rio Ojo Caliente Below La Madera affecting Rio Arriba County 

Above normal snowpack and warm temperatures is causing flooding
along the Rio Ojo Caliente below La Madera. The river will flucuate 
around flood stage through the weekend due the increase in snowmelt 
during daytime hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional information is available at 
water.weather.gov/ahps2/index.php?wfo=abq.

Stay tuned to NOAA weather radio or other media outlets for the 
latest information on this situation.

&&

NMC039-220118-
/O.EXT.KABQ.FL.W.0001.170421T1318Z-170426T0300Z/
/LMDN5.1.ER.170424T1200Z.170425T1200Z.170425T1500Z.NR/
718 AM MDT Fri Apr 21 2017

The Flood Warning continues for
  The Rio Ojo Caliente Below La Madera.
* until Tuesday evening...Or until the warning is cancelled.
* At  7:00 AM Friday the stage was 6.4 feet.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* Forecast...The river will fluctuate around flood stage and continue to
  rise to near 7.1 feet by Tuesday morning. The river will fall below 
  flood stage by late Tuesday morning.
* Impact...At 7.0 feet...Farm and pasture land is being inundated, and
  irrigation channels and gates may be severly damaged if high flows 
  persist.
* Flood history...This crest compares to a previous crest of 7.2 feet 
  on Jun 29 2000.


&&

LAT...LON 3638 10603 3621 10602 3610 10614 3612 10615
 3625 10608 3638 10607            



$$
54/Fontenot
642 
WGUS85 KABQ 211324 CCA
FLSABQ
Flood Statement
National Weather Service Albuquerque NM
718 AM MDT Fri Apr 21 2017

...The flood warning continues for the following rivers in New 
Mexico...
 
  Rio Ojo Caliente Below La Madera affecting Rio Arriba County 

Above normal snowpack and warm temperatures are causing flooding
along the Rio Ojo Caliente below La Madera. The river will flucuate 
around flood stage through the weekend due the increase in snowmelt 
during daytime hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional information is available at 
water.weather.gov/ahps2/index.php?wfo=abq.

Stay tuned to NOAA weather radio or other media outlets for the 
latest information on this situation.

&&

NMC039-220118-
/O.EXT.KABQ.FL.W.0001.170421T1318Z-170426T0300Z/
/LMDN5.1.ER.170424T1200Z.170425T1200Z.170425T1500Z.NR/
718 AM MDT Fri Apr 21 2017

The Flood Warning continues for
  The Rio Ojo Caliente Below La Madera.
* until Tuesday evening...Or until the warning is cancelled.
* At  7:00 AM Friday the stage was 6.4 feet.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* Forecast...The river will fluctuate around flood stage and continue to
  rise to near 7.1 feet by Tuesday morning. The river will fall below 
  flood stage by late Tuesday morning.
* Impact...At 7.0 feet...Farm and pasture land is being inundated, and
  irrigation channels and gates may be severly damaged if high flows 
  persist.
* Flood history...This crest compares to a previous crest of 7.2 feet 
  on Jun 29 2000.


&&

LAT...LON 3638 10603 3621 10602 3610 10614 3612 10615
 3625 10608 3638 10607            



$$
54/Fontenot
171 
WGUS85 KABQ 220102
FLSABQ
Flood Statement
National Weather Service Albuquerque NM
702 PM MDT Fri Apr 21 2017

...The flood warning is cancelled for the following rivers in New 
Mexico...
 
  Rio Ojo Caliente Below La Madera affecting Rio Arriba County

Above normal snowpack and warm temperatures will continue to cause high water flows along the Rio Ojo Caliente below La Madera. The river is expected to fluctuate just below flood stage for the next few days before slowly falling. Minor flooding remains possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional information is available at 
water.weather.gov/ahps2/index.php?wfo=abq.

Stay tuned to NOAA weather radio or other media outlets for the 
latest information on this situation.

&&

NMC039-220132-
/O.CAN.KABQ.FL.W.0001.000000T0000Z-170426T0300Z/
/LMDN5.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NR/
702 PM MDT Fri Apr 21 2017

The Flood Warning is cancelled for
  The Rio Ojo Caliente Below La Madera.
* At  6:00 PM Friday the stage was 6.1 feet.
* Flood stage is 7.0 feet.
* Forecast...The river crested below flood stage at 6.4 feet and will   
  continue to fluctuate just below flood stage for the next few days
  before falling.
* Impact...At 7.0 feet...Farm and pasture land is being inundated, and
  irrigation channels and gates may be severly damaged if high flows 
  persist.
* Flood history...This crest compares to a previous crest of 6.4 feet 
  on Apr 21 1958.


&&

LAT...LON 3638 10603 3621 10602 3610 10614 3612 10615
 3625 10608 3638 10607            



$$

34

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this river flood warning went out at Apr 20, 5:34 AM MDT, 2 hours 4 minutes earlier.

Area forecast discussion, Apr 20, 5:34 AM MDT, 2 hours 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
534 AM MDT Thu Apr 20 2017

.AVIATION...
12Z TAF CYCLE
A backdoor cold front slid down the Eastern Plains overnight and
has resulted in a wind shift at KLVS, KTCC and KROW, as well as an
east canyon/gap wind at KSAF and KABQ early this morning. Gusts will
come close to meeting airport weather warning criteria at KABQ
between 13-18Z.  Westerlies will pick up this afternoon across
western portions of the area, with gusts to between 30-35kts
forecast. VFR conditions are forecast to persist through the TAF
period, although brief MVFR cigs are possible at KLVS and KTCC early
Thursday morning.

11

&&

.PREV DISCUSSION...246 AM MDT Thu Apr 20 2017...
.SYNOPSIS...
A backdoor cold front will continue to push west into the Rio Grande
Valley this morning. Temperatures across the eastern plains will be
10 to 20 degrees below Wednesday's readings. A few degrees of cooling
is forecast for the Rio Grande Valley with little change west. This
front is expected to combine with an upper level trough to bring
chances for showers and thunderstorms to the northern mountains this
afternoon and across the northeast highlands and plains tonight and
Friday. Strong winds will be the main story elsewhere Friday as the
upper trough moves through. Another backdoor cold front will move
through eastern New Mexico Friday night, pushing west to the Arizona
border Saturday. Much cooler conditons will result, especially east.
Warmer weather underneath a high pressure ridge will result Sunday.

&&

.DISCUSSION...
Backdoor cold front pushing swwd at a good clip this morning. Front
is currently located near a Raton to Clines Corners to Clovis line.
Models agree this front will push wwd into the RGV toward sunrise.
Cooler temps will result east of the central mountain chain with a
few degrees of cooling in the RGV. By afternoon, an upper level
trough will nose in from the northwest, combining with the sfc front
to result in at least isolated showers and storms over the northern
mountains and far upper RGV. As the upper trough continues to sink
sewd through CO tonight and Friday, shower and storm chances shift
east to the northeast highlands and plains. Strong winds will be the
main story elsewhere Friday on the backside of the upper
trough/closed low. Another, stronger, backdoor cold front will drop
into eastern NM Friday night and through the remainder of the state
Saturday. Much cooler air will follow this front as it makes its way
through the state, especially east.

As an upper level ridge moves over NM Sunday, a warming trend will
get underway. Ridge shifts east of the state Monday with additional
warming taking place under brisk zonal flow aloft. Windy conditions
look likely all areas Monday and Tuesday afternoons and evenings as
winds aloft mix down.

GFS and ECMWF now keep the mid-week trough mainly north of the state
with a deeper trough/closed low forecast to move through NM toward
the end of the work week. Both models bring quite the potent cold
front through the area Friday and Friday night.

33

&&

.FIRE WEATHER...
A backdoor cold front is racing down the Eastern Plains, with cooler
and relatively moist conditions forecast there today, while
excellent mixing brings stronger winds and even drier air down to
the surface across western New Mexico this afternoon. Elevated fire
weather conditions are forecast across western portions of the area
today, where winds will limit critical conditions to one or two
hours at best.

Humidity recovery Friday morning will generally be poor to fair
across central and western portions of the area, setting the stage
for a critical fire weather event. A clipper-type system will move
east out of Southern Colorado Friday into the plains and push a cold
front across our area. The potential for critical fire weather
conditions Friday will be greatest south of Interstate 40 where a
very dry and unstable atmosphere will reside. The Northwest Plateau
may need to be dropped from the watch given below normal temps
forecast with Haines values of only 3 thanks to an earlier start of
the cold air advection. Otherwise, the watch looks on track with
upgrades likely during the day shift. Look for a cooling/moistening
trend behind the front to last into Sunday, when a ridge will move
overhead and stronger westerlies will punch back into western
portions of the area. Elevated fire weather conditions are forecast
by Sunday afternoon across the western third of our area, with winds
being the only limiting ingredient for critical conditions.

A critical fire weather pattern is setting up for early next week as
stronger westerlies move over the region, with Monday looking like
the day with the most widespread critical conditions. Without
getting too into the forecast details, which are likely to change
with subsequent model runs, critical fire weather conditions may
continue into Wednesday prior to a major cold front sometime
Thu/Fri. Both the 00z GFS and ECMWF operational runs show this
potent trough and cold front, though differ on the timing/strength.

11

&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday morning through Friday evening for
the following zones... NMZ101-105>108.

&&

33
Hazardous weather outlook, Apr 20, 3:54 AM MDT, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
354 AM MDT Thu Apr 20 2017

NMZ501>540-211130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
354 AM MDT Thu Apr 20 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Showers and a few thunderstorms will likely develop across the
northern mountains this afternoon, spreading east to the northeast
highlands and plains this evening and overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few showers or storms may linger into Friday across the far
northeast highlands and northeast plains. Strong west and northwest
winds are are likely for most areas Friday afternoon and evening. A
backdoor cold front will move south through the eastern plains Friday
night and through the remainder of the state Saturday. Much cooler
temperatures are in store for Saturday, especially east.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

01

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 6:54 PM MDTFire Weather WatchABQBernalillo, Cibola, McKinley, Rio Arriba, Sandoval, San Juan and 2 more20 hr
Apr 20, 3:04 PM MDTRed Flag WarningABQBernalillo, McKinley, Rio Arriba, Sandoval, San Juan, Socorro and 1 more29 hr

Nearby

River Flood Warnings in New Mexico, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.